Recent evidence suggests caution in prescribing hormone therapy for breast cancer and sheds new light on “menopausal arthritis”
One of the most effective new treatments for breast cancer is a hormone therapy. Aromatase inhibitors work by powerfully blocking the conversion of androgen precursors into estrogens, which lowers estradiol levels in the bloodstream and estrogen levels in peripheral tissues. Because aromatase inhibitors reduce the rates of recurrence in women with early-stage postmenopausal breast cancer, these agents are not only becoming widely used in breast cancer treatment, but also being explored for their potential to prevent the disease in women at high risk. While focusing on this therapy's promise, advocates have tended to downplay one of its drawbacks. Women treated with aromatase inhibitors often experience joint pain and musculoskeletal aching--severe enough, in some cases, to make them stop the treatment.
Two noted researchers, David T. Felson, M.D., of Boston University Clinical Epidemiology Unit, and Steven R. Cummings, M.D., of California Pacific Medical Center Research Institute and University of California, San Francisco, have thoroughly examined the evidence linking aromatase inhibitors and, more broadly, estrogen deprivation joint pain. In the September 2005 issue of Arthritis & Rheumatism (http://www.interscience.wiley.com/journal/arthritis), they share their insights to alert oncologists, primary care physicians, and other health care professionals to this widely overlooked, potential problem for women.
"Estrogen's effects on inflammation within the joint are not well known," Dr. Felson and Dr. Cummings observe. Yet, as they note, estrogen has well-established tissue-specific effects on inflammatory cytokines. Estrogen's role in joint inflammation could account for the increased sensitivity to pain that some women suffer with estrogen depletion. Citing studies of pharmacological suppression of estrogen and studies of natural menopause, the authors offer a look at compelling evidence associating estrogen deprivation with joint pain, including:
Aromatase inhibitors have been linked to higher rates of joint and muscle pain than tamoxifen and placebo in various clinical trials for breast cancer treatment and prevention. One example: In a National Cancer Institute of Canada study, 5,187 postmenopausal women who completed a 5-year course of tamoxifen therapy for breast cancer were randomized to a further 5 years receiving the aromatase inhibitor letrozole or a placebo. 21 percent of women taking letrozole reported joint pain compared with 16 percent of the women receiving placebo. In a study of leuprolide, a hormonal agent used to treat infertility and a variety of gynecological disorders, 102 premenopausal women experienced symptoms of estrogen deprivation, such as vaginal dryness, after 2 weeks of treatment, and suffered joint pain between weeks 3 and 7 of treatment. Overall, 25 percent of the women developed persistent joint pain, affecting the knees, elbows, ankles, and other areas, during the study. The pain was resolved in all women between 2 and 12 weeks after stopping the leuprolide therapy. In a postmenopausal estrogen/progestin intervention trial, women who received estrogen had a significantly decrease chance of musculoskeletal symptoms--between 32 and 38 percent--compared with women randomly assigned placebo. Symptoms reported in the placebo group included joint pain, muscle stiffness, and skull and neck aching. In other studies, however, estrogen replacement therapy had no beneficial effect on musculoskeletal pain.
Dr. Felson and Dr. Cummings also highlight recent data showing that Asian women undergoing menopause have lower estradiol levels than Caucasian women and seem to be more vulnerable to a syndrome commonly known as "menopausal arthritis." They also note the high rate of both osteoarthritis and rheumatoid arthritis in postmenopausal women. They conclude by stressing the need for further research into the contribution of estrogen deficiency to arthritis, as well as for recognizing the risks of musculoskeletal syndrome when prescribing aromatase inhibitors and other estrogen-depleting treatments.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
The Difficult is that which can be done immediately; the Impossible that which takes a little longer.
~ George Santayana